Tornadoes · United States · Arkansas · 2013

EF1 tornado, Wickes, Arkansas, May 30, 2013

This EF1 tornado ran 2.4 miles across Polk County on May 30, 2013, touching down at 4:32 PM CDT and reaching 200 yards wide. It killed nobody, and did $75,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 30, 2013
Touchdown
4:32 PM CDT (21:32 UTC)
Lifted
4:36 PM CDT (21:36 UTC)
On the ground
4 minutes
Path length
2.4 miles (3.9 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$75,000
County
Polk County
Touchdown point
34.278, -94.302
Lift-off point
34.299, -94.267
Record number
1305301532-01

The damage survey

55 damage points were recorded along this path by NWS LZK and NWS SHV, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 125 mph.

  • Numerous large trees down, tree crushed old mobile home.
  • Numerous large trees down.
  • Tree fell into house, barn destroyed.
  • Trees on mobile home. Car crushed by trees.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

The approach of low pressure aloft triggered numerous thunderstorms from the 30th into the early morning hours of the 31st. Tornadoes, severe thunderstorms, and flash flooding occurred. The flooding killed six people, and the tornadoes killed one. The same weather system caused severe storms and flash flooding again on June 1st. For the 24-hour period ending at 7 AM on the 31st, a band of very heavy rain fell from Waldron and Mena to Conway and Little Rock and then on to Newport and Augusta. Within this band, rainfall amounts of 3 to 5 inches were common, and isolated totals exceeded 7 inches. Also on the evening of the 30th, 3.09 inches of rain fell in one hour at Little Rock, breaking the all-time record for the greatest amount of rain in one hour in the city. The previous record was 3.00 inches on May 26, 1955. President Barack Obama declared federal disasters in these counties: Cleburne, Independence, Montgomery, Polk, Scott, Searcy, Stone, Van Buren, and Woodruff.

An EF1 tornado caused a mobile home and a horse trailer to be crushed by falling trees. Shingles were blown off a house. The metal roof was blown off a shed. Numerous trees were uprooted or snapped off.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at May 30, 2:03 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 30, 2:03 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
203 PM CDT THU MAY 30 2013

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
SHOWERS/STORMS WILL BE LIKELY THIS AFTERNOON AND TONIGHT...WITH
ABUNDANT LOW LEVEL MOISTURE...HIGH SHEAR...AND INSTABILITY
PRESENT. SOME SEVERE STORMS ARE POSSIBLE...AND A TORNADO WATCH HAS
BEEN ISSUED THROUGH 02Z. SOME STRONGER STORMS COULD PRODUCE BRIEF
HEAVY RAINFALL AS WELL...GIVEN THE SLOW MEAN STORM MOTION VECTOR...AND
INCREASING PRECIPITABLE WATER.

ACTIVITY WILL GRADUALLY TRANSLATE NORTHEASTWARD THROUGH THE
OVERNIGHT HOURS...DIMINISHING A BIT AFTER SUNSET. HOWEVER...
ADDITIONAL SHOWERS/STORMS ARE POSSIBLE AS ANOTHER WAVE MOVES
THROUGH...AND THE LOW LEVEL JET KICKS IN. THESE WILL MOST LIKELY
AFFECT NORTHERN ARKANSAS.

THERE WILL LIKELY BE A BRIEF BREAK DURING THE DAY FRIDAY. HOWEVER...
COLD FRONT WILL START TO MAKE ITS WAY INTO THE REGION LATE FRIDAY
AFTERNOON AND EARLY FRIDAY EVENING. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND OVERSPREAD THE AREA...PARTICULARLY IN THE
NORTHWEST. DUE TO ALREADY WET GROUND...THE ADDITIONAL RAINFALL
EXPECTED COULD CAUSE FLASH FLOODING. AMOUNTS OF TWO TO FOUR INCHES
ARE POSSIBLE...WITH HIGHER TOTALS OF FIVE INCHES OR MORE NOT OUT
OF THE QUESTION. FOR THIS REASON...HAVE ISSUED A FLASH FLOOD WATCH
FOR NORTHWEST/NORTH CENTRAL ARKANSAS BEGINNING FRIDAY EVENING
THROUGH MID DAY SATURDAY. IF MODEL TRENDS ARE ANY INDICATION...
THIS MAY NEED TO BE ADJUSTED SOUTHWARD A BIT IN THE NEXT 12-24
HOURS.

THE FRONT WILL MOVE INTO CENTRAL/SOUTHERN ARKANSAS MID DAY INTO
LATE SATURDAY...WITH SHOWERS/STORMS CONTINUING. WHILE LOCALIZED
HEAVY RAINFALL IS A POSSIBILITY THEN...IT/S NOT EXPECTED TO BE AS
WIDESPREAD.

FRONT SHOULD CLEAR OUT BY LATE SATURDAY...WITH COOLER WEATHER IN
THE OFFING.
&&

.LONG TERM...MONDAY THROUGH THURSDAY
NO MAJOR CHANGES WERE MADE TO THE EXTENDED FORECAST.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     70  81  71  81 /  60  30  50  70
CAMDEN AR         70  85  71  88 /  50  10  20  60
HARRISON AR       67  82  68  78 /  60  30  80  80
HOT SPRINGS AR    71  85  73  83 /  50  10  20  70
LITTLE ROCK   AR  71  86  72  84 /  40  20  20  70
MONTICELLO AR     72  90  73  89 /  30  10  20  60
MOUNT IDA AR      72  84  74  83 /  50  10  30  70
MOUNTAIN HOME AR  68  82  68  81 /  60  30  80  80
NEWPORT AR        71  83  71  81 /  60  30  30  70
PINE BLUFF AR     71  85  72  85 /  30  10  20  70
RUSSELLVILLE AR   70  83  71  81 /  50  20  50  80
SEARCY AR         70  83  70  82 /  50  20  30  70
STUTTGART AR      71  85  72  86 /  40  20  20  70
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON
FOR BAXTER-BOONE-MARION-NEWTON-SEARCY.
&&

SHORT TERM...57 / LONG TERM...62
Hazardous weather outlook, May 30, 3:35 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
335 PM CDT THU MAY 30 2013

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-311000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
335 PM CDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO AFFECT THE NORTHWEST
HALF OF THE STATE THROUGH THE EVENING HOURS. THERE IS A THREAT FOR
TORNADOES...ESPECIALLY IN WEST CENTRAL AND CENTRAL SECTIONS...
THROUGH 9 PM. ALSO... DAMAGING WIND GUSTS ARE EXPECTED... ALONG WITH
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

YET ANOTHER DISTURBANCE IS EXPECTED TO MOVE THROUGH THE REGION ON
FRIDAY AS AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVES THROUGH THE
NATIONS MID SECTION. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE DURING THE DAY AND SOME OF THE STORMS COULD BE STRONG TO
POSSIBLY SEVERE...ESPECIALLY IN THE AFTERNOON HOURS. THE MAIN SEVERE
WEATHER THREATS WILL BE LARGE HAIL AND STRONG WINDS BUT THE TORNADO
THREAT CAN NOT BE DISCOUNTED ENTIRELY.

IN ADDITION TO THE POSSIBILITY OF STRONG STORMS...THE MOISTURE LADEN
AIR MASS COULD ALSO LEAD TO LOCALLY HEAVY RAIN. ROUGHLY THE NORTHERN
HALF OF THE STATE IS UNDER A SLIGHT RISK OF SEVERE WEATHER FRIDAY.

THE AFOREMENTIONED UPPER TROUGH WILL MOVE OFF TO THE NORTHEAST ON
SATURDAY FINALLY ALLOWING A SLOW MOVING COLD FRONT TO ADVANCE INTO
THE STATE. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE BOUNDARY AND SOME OF THE STORMS COULD BE STRONG TO POSSIBLY
SEVERE WITH DAMAGING WINDS AND HEAVY RAIN THE MAIN CONCERN. THE AREA
OF CONCERN WILL BE ALONG THE BOUNDARY ITSELF AND WILL COVER A MUCH
LARGER AREA THAN TODAY OR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

56

In the hours before

Local storm report, May 30, 3:52 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
352 PM CDT THU MAY 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TORNADO          MEYERS                  34.46N 93.35W
05/30/2013                   GARLAND            AR   LAW ENFORCEMENT

            TORNADO WAS REPORTED.

&&

55
Local storm report, May 30, 3:59 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
359 PM CDT THU MAY 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     FUNNEL CLOUD     HATFIELD                34.49N 94.38W
05/30/2013                   POLK               AR   LAW ENFORCEMENT

&&

55
Local storm report, May 30, 4:03 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
403 PM CDT THU MAY 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TORNADO          COVE                    34.44N 94.41W
05/30/2013                   POLK               AR   LAW ENFORCEMENT

            DAMAGE REPORTED IN COVE.

&&

55
Local storm report, May 30, 4:05 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
405 PM CDT THU MAY 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     FUNNEL CLOUD     BRADY MOUNTAIN RECREATI 34.58N 93.27W
05/30/2013                   GARLAND            AR   LAW ENFORCEMENT

&&

55
Local storm report, May 30, 4:17 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
417 PM CDT THU MAY 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TORNADO          BRADY MOUNTAIN RECREATI 34.58N 93.27W
05/30/2013                   GARLAND            AR   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES WERE REPORTED TO BE DOWN.

&&

55
Local storm report, May 30, 4:19 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
419 PM CDT THU MAY 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     FUNNEL CLOUD     MOUNTAIN PINE           34.57N 93.17W
05/30/2013                   GARLAND            AR   LAW ENFORCEMENT

&&

55

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Shreveport, LA (KSHV), 12:00Z

9.5 hours before the tornado, 207 km from the path. May 30, 2013.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2013-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2018 joules per kilogram, CIN -15, lifted condensation level 497 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Shreveport, LA at 12:00Z on 2013-05-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 188 square meters per square second, 0 to 6 km bulk shear 26 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2018 J/kg
Mixed-layer CIN
-15 J/kg
Surface CAPE
2009 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
26 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.9
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Shreveport, LA (KSHV), 00:00Z

2.5 hours after it, 207 km from the path. May 31, 2013.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2013-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1600 joules per kilogram, CIN -19, lifted condensation level 1217 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Shreveport, LA at 00:00Z on 2013-05-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 69 square meters per square second, 0 to 6 km bulk shear 30 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1600 J/kg
Mixed-layer CIN
-19 J/kg
Surface CAPE
2653 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.8
Supercell composite
7.1
0-3 km lapse rate
6.8 K/km

Open this sounding in Storm Lab

The surface observations

J Lynn Helms/De Queen (DEQ), 29 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Western Arkansas radar (KSRX), 112 km away, was scanning. The volume nearest the touchdown began at 21:31 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2013 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are

The other tornadoes of May 30, 2013

28 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 302:08 PM CDTEF1Polk, AR0.8200$35,000
May 303:00 PM CDTEF2Montgomery, AR3.44002$250,000
May 303:03 PM CDTEF1Pike, AR1.5300$10,000
May 303:08 PM CDTEF0Payne, OK0.3100
May 303:15 PM CDTEF0Payne, OK0.7100
May 303:16 PM CDTEF2Pike, AR9.03005$145,000
May 303:26 PM CDTEF0Payne, OK1.6200
May 303:35 PM CDTEF2Polk, OK to AR8.68005$295,000
May 303:35 PM CDTEF1Garland, AR to OK8.7300$100,000
May 303:37 PM CDTEF0Payne, OK0.450
May 303:49 PM CDTEF1Garland, AR7.2300$500,000
May 304:01 PM CDTEF0Creek, OK0.150
May 304:10 PM CDTEF1Muscatine, IA2.4100$25,000
May 304:44 PM CDTEF1Rock Island, IL to IA4.0150$140,000
May 305:35 PM CDTEF0Whiteside, IL0.625
May 305:58 PM CDTEF0Garvin, OK0.4200
May 306:10 PM CDTEF1Montgomery, AR3.2200$15,000
May 306:49 PM CDTEF0Mayes, OK0.150
May 306:54 PM CDTEF0Mayes, OK0.150
May 307:08 PM CDTEF0Mayes, OK0.6100
May 307:24 PM CDTEF1Mayes, OK2.1200
May 307:46 PM CDTEF1Saline, AR1.7250$25,000
May 308:40 PM CDTEF2Tulsa, OK5.6450$3.0 million
May 309:13 PM CDTEF1Pulaski, AR0.2150$150,000
May 309:36 PM CDTEF1Grant, AR0.42001$25,000
May 3012:20 AM CDTEF1Howell, MO4.3400$5,000
May 3012:25 AM CDTEF1Monroe, AR0.4100$25,000
May 3012:50 AM CDTEF1Monroe, AR3.32001$150,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.